Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Des Moines, IA

April 20, 2004Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2004, 4:15 PM CDT for Madison County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 4:15 PM CDT (21:15 UTC)
Expired
Apr 20, 2004, 5:00 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Madison County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS53 KDMX 202115
SVRDMX
IAC121-202200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 500 PM CDT

* AT 409 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MACKSBURG...OR ABOUT 40
  MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR WINTERSET AROUND 435 PM...
  7 MILES NORTH OF EAST PERU AROUND 445 PM...
  NEAR PATTERSON AROUND 450 PM AND
  5 MILES NORTH OF ST. CHARLES AROUND 455 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4140 9425 4117 9425 4122 9380 4148 9381


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:30 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 20, 2:30 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT TUE APR 20 2004

.DISCUSSION...
MAIN CONCERN/FOCUS IS PCPN COVERAGE/TIMING OVER FORECAST PERIOD AS
MODELS IN LONGER TERM DIVERGE ON SOLUTIONS.  IN SHORT TERM MODELS IN
FAIR AGREEMENT WITH PCPN TONIGHT AND TRACK OF UPPER LEVEL LO INTO
THE GREAT LAKES REGION.  FAIR AGREEMENT ON TRACK OF SFC LO ACRS NWRN
IA AND INTO WI BY 06Z THOUGH ETA SLOWER.  ATTM WARM FNT MOVG NEWRD
ACRS IA WHILE WRN TROF AND SFC LO PROVIDE SOME CONVERGENCE SWRN IA
THOUGH BEST SVR WX POTENTIAL MAYBE FAR S CNTRL TO SERN IA AS
MOISTURE. FRZG LVL LO WONT TAKE MUCH FOR SMALL HAIL.  AS SFC LO
TRACKS INTO GREAT LAKES CHANCES FOR RAIN DIMINISH QUICKLY.  SOME
LINGERING RAIN IN NE.  MUCH OF WEDNESDAY DRY HWVR HINT OF NEXT
SYSTEM WITH CHANCE FOR RAIN AFTN INTO SMALL PORTION OF THE WEST WITH
BEST ACTIVITY SOUTH AND WEST AS STATE ON NRN EDGE OF SYSTEM/TRACK.
BY THURSDAY NIGHT GOOD BOUNDARY SETS UP TO OUR SOUTH WITH MODERATE
LIFT.  HAVE HIT POPS FAIRLY HARD IN LIKELY CATEGORY.  TEMPERATURES
WILL BE TRICKY THOUGH WILL REMAIN IN MAINLY 60S AND 40S THOUGH BY
THURSDAY NIGHT LOWS IN THE 30S NORTH POSSIBLE.

IN LONGER TERM SOLUTIONS MORE UNSETTLED.  MODELS JUST NOT IN LINE.
HAVE GENERALLY GONE WITH PERSISTENCE AND AVN.  PREVIOUS RUN AND
TODAYS VERY SIMILAR.  THURSDAY NIGHTS RAIN CARRIES OVER INTO
FRIDAY MRNG.  LINGERING PCPN FAR S FRIDAY NIGHT.,  SATURDAY SYSTEM
MOVES THROUGH THE STATE AND WILL GO WITH CHANCE.  THEN AS SYSTEM
PASSES MAINLY W OF STATE HAVE LEFT SLIGHT CHANCE IN PORTION OF WRN
IA SUNDAY.  HAVE LEFT REMAINDER OF FCST DRY ATTM WITH SOLUTION OUT
THAT FAR VERY UNCERTAIN.  TEMPERATURES OVER THIS FCST FRAME
DIFFICULT AS MODELS UNSETTLED AND HINTS ROLLER COASTER TYPE RIDE ON
TEMPS.  HAVE MADE ADJSTMNTS IN GUIDANCE FOR CLOUD COVER AND PCPN.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 20, 2:50 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT TUE APR 20 2004

...THREAT OF ISOLATED SEVERE WEATHER IS INCREASING IN SOUTHWEST AND
SOUTH CENTRAL IOWA...

IAZ033-034-044>046-057>059-070>072-081>083-092>094-211100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION-
250 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND WEST CENTRAL
PORTIONS OF MID IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG AND EAST OF THE MISSOURI
RIVER IN SOUTHWEST IOWA.  THESE WILL BE CAPABLE OF LARGE HAIL UP TO
QUARTER SIZED...STRONG WINDS AND POSSIBLY A BRIEF ISOLATED TORNADO.
THESE STORMS HAVE DEVELOPED EAST OF A LOW PRESSURE SYSTEM ALONG THE
INTERSECTION OF A WARM FRONT AND A TROUGH MOVING EAST INTO SOUTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
NIGHT.  THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075-084>086-
095>097-211100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-DAVIS-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
250 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN PORTIONS
OF MID IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN FAR
SOUTHERN IOWA ALONG AND SOUTH OF A WARM FRONT IN SOUTHERN IOWA.  THE
MAIN SEVERE WEATHER THREATS ARE HAIL AND STRONG WINDS...ALTHOUGH AN
ISOLATED BRIEF TORNADO IS ALSO POSSIBLE WITH STORMS DEVELOPING NEAR
THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
NIGHT.  THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:57 PM CDTSevere Thunderstorm WarningDMXAdair33 min
Apr 20, 4:30 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie45 min
Apr 20, 5:18 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison42 min
Apr 20, 5:56 PM CDTTornado WarningDMXPolk34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.